Arkansas, 2017

Damaging Wind in Arkansas, January 16, 2017

January 16, 2017 · NWS SHV · 1 event in 1 county or zone

A narrow band of scattered showers and thunderstorms developed along a weak Pacific cold front and associated upper level disturbance during the afternoon and evening hours of January 16th across Southwest and Southcentral Arkansas. One of these storms briefly became severe across Central Union County, which uprooted a few trees, snapped large limbs, and blew shingles and a portion of metal…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A narrow band of scattered showers and thunderstorms developed along a weak Pacific cold front and associated upper level disturbance during the afternoon and evening hours of January 16th across Southwest and Southcentral Arkansas. One of these storms briefly became severe across Central Union County, which uprooted a few trees, snapped large limbs, and blew shingles and a portion of metal roofing off of a couple of homes on Lisbon Road near the Lisbon community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 16, 2:46 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 16, 2:46 PM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
246 PM CST Mon Jan 16 2017

.DISCUSSION...
Pacific cool front making very slow progress across portions of ne
TX north of I-20, into extreme sw AR. Although a line of
convection has developed along front, and scattered convection in
portions of warm sector, any thunder has been very isold.
Therefore have downplayed tstms for next couple of days, as
overall instability will change little near this frontal zone.
Reducing pops from nw this eve into Tuesday, with front returning
just slightly nwd on Wed as upper low approaches. This low will
reach the OK/KS area by early Thur, with tight gradient suggesting
stg mid/upper lvl flow around base of low. However, lack of sfc
features suggest sfc winds to remain fairly weak, and overall
weakening as pressure gradients begin to relax with current quasi
stnry front. Overall rainfall amounts of 3 to 5 inches are
possible thru Thursday aftn with steady onslaught of near
saturated atmosphere near this boundary as well, accompanied by
deep sw flow to continue. Finally a dry day on Friday, with a
faster movg system Sat and Sat night providing another brief shot
of rain./VII/.

&&

.PREV DISCUSSION... /issued 1133 AM CST Mon Jan 16 2017/

AVIATION...
An unsettled weather pattern will continue across the Arklatex as
a weak frontal boundary maintains scattered showers areawide.
Mainly MVFR conditions today to become IFR overnight with rain
producing vsbys around 3SM to 5SM through 17/12Z. Otherwise, south
winds around 5 to 10 knots to become northwest behind the front
late tonight. Conditions to gradually improve to MVFR behind the
front on Tuesday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  55  62  53  62 /  70  70  60  60
MLU  64  69  56  66 /  60  70  60  60
DEQ  44  59  44  56 /  10  20  40  50
TXK  49  61  48  57 /  30  30  60  60
ELD  55  62  50  60 /  70  70  60  60
TYR  50  61  50  60 /  30  30  60  60
GGG  52  62  51  61 /  40  40  60  60
LFK  59  63  56  67 /  70  70  60  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jan 16, 11:37 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1137 AM CST MON JAN 16 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-137-138-149>153-165>167-171745-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1137 AM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS...AND A FEW THUNDERSTORMS...CAN BE
EXPECTED THIS AFTERNOON THROUGH TONIGHT AS A COLD FRONT SLOWLY
SHIFTS INTO THE REGION. THE STRONGEST STORMS MAY BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS.
HOWEVER...NO ORGANIZED THREAT OF HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF
THIS WEEK AS THE FRONTAL BOUNDARY ENTERING THE REGION TODAY STALLS
OUT ON TUESDAY. ADDITIONAL DISTURBANCES ALOFT WILL HELP TO ENHANCE
THUNDERSTORMS ALONG THE STALLED BOUNDARY THROUGH MID TO LATE WEEK.
RAINFALL MAY BE LOCALLY HEAVY AT TIMES WITH THREE TO FOUR INCHES
POSSIBLE THROUGH THURSDAY AFTERNOON...WITH ADDITIONAL RAINFALL
EXPECTED LATER INTO THE WEEKEND. HOWEVER...NO ORGANIZED THREAT OF
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

OKZ077-TXZ096-108>111-124-125-136-171745-
MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH-
1137 AM CST MON JAN 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH TONIGHT AS
A COLD FRONT SHIFTS INTO THE REGION. SOME OF THESE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG
GUSTY WINDS. HOWEVER...NO ORGANIZED THREAT OF HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MUCH OF
THIS WEEK AS THE FRONTAL BOUNDARY ENTERING THE REGION TODAY STALLS
OUT ON TUESDAY. ADDITIONAL DISTURBANCES ALOFT WILL HELP TO ENHANCE
THUNDERSTORMS ALONG THE STALLED BOUNDARY THROUGH MID TO LATE WEEK.
RAINFALL MAY BE LOCALLY HEAVY AT TIMES WITH TWO TO THREE INCHES
POSSIBLE THROUGH THURSDAY AFTERNOON...WITH ADDITIONAL RAINFALL
EXPECTED AGAIN LATER INTO THE WEEKEND. HOWEVER...NO ORGANIZED
THREAT OF HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

VII

In the hours before

Special weather statement, Jan 16, 6:28 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Shreveport LA
628 PM CST MON JAN 16 2017

ARZ072-073-LAZ004-170115-
Union AR-Columbia AR-Claiborne LA-
628 PM CST MON JAN 16 2017

...SPECIAL WEATHER STATEMENT...

At 627 PM CST, Doppler radar was tracking a strong thunderstorm near
Haynesville, or 15 miles north of Homer, moving northeast at 40 mph.

Half inch hail and winds in excess of 35 mph will be possible with
this storm.

Locations impacted include...
El Dorado, Smackover, Norphlet, Haynesville, Calion, Lisbon, Lawson,
Atlanta, Wesson, Hew Hope, Newell, Pigeon Hill, Cairo, Three Creeks
and Kenova.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3294 9316 3306 9323 3338 9272 3336 9268
      3337 9265 3336 9260 3337 9259 3337 9255
      3333 9252 3332 9252 3333 9250 3332 9249
      3333 9248 3332 9246 3329 9247 3328 9246
      3327 9242 3329 9236 3324 9231
TIME...MOT...LOC 0027Z 236DEG 33KT 3302 9312

20

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
January 16, 7:18 PM CST
Where
Union County, 0.86 mi NE of Lisbon
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.277, -92.818

Damaging thunderstorm winds uprooted a few trees, snapped large limbs, and blew shingles and a portion of metal roofing off of a couple of homes on Lisbon Road near the Lisbon community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669604.